Wyoming, 2014

Flash Flooding in Wyoming, May 25, 2014

May 25, 2014 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced very heavy rainfall that resulted in areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced very heavy rainfall that resulted in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 25, 4:56 AM MST, 8 hours 8 minutes earlier.

Area forecast discussion, May 25, 4:56 AM MST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
556 AM MDT SUN MAY 25 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 428 AM MDT SUN MAY 25 2014

LATEST WATER VAPOR SATELLITE LOOP SHOWS A VIGOROUS UPPER-LEVEL
LOW LIFTING NORTHEAST ACROSS THE FOUR CORNERS REGION EARLY THIS
MORNING. THIS TREND HAS BEEN WELL ADVERTISED IN THE MODELS OVER
THE PAST FEW DAYS...BUT IT DOES APPEAR TO BE A LITTLE AHEAD OF
SCHEDULE. SHOULD SEE THIS SYSTEM CONTINUE TO LIFT NORTHEAST INTO
THE CENTRAL ROCKIES AND HIGH PLAINS BY THIS AFTN AHEAD OF A SHORT
WAVE DISTURBANCE OVER THE EASTERN NPAC. AS SUCH...POTENTIAL FOR
HEAVY RAIN AND FLASH FLOODING THIS AFTN STILL DOMINATE THE WEATHER
HEADLINES THROUGH THE PERIOD.

PATCHY FOG AND OTHERWISE LOW CEILINGS HAVE BEEN OBSERVED OVER THE
PLAINS OVERNIGHT. KIMBALL WAS REPORTING VISIBILITIES DOWN TO ONE
QUARTER OF A MILE AT 230 AM MDT AND AM SEEING SOME HINTS OF LOWER
VISIBILITY ELSEWHERE ON AREA WEBCAMS. MOIST SOUTHERLY FLOW IN THE
LLVLS WILL KEEP T-TD SPREADS LESS THAN 3 DEG F...SO CONTINUED THE
MENTION OF PATCHY FOG IN THE FCST. EXPANDED THAT AREA INTO THE
PLATTE RIVER VALLEY AS WOULD EXPECT SOUTHEAST WINDS TO FUNNEL UP
THE VALLEY IN THE PRESENCE OF A WEAK PRESSURE GRADIENT. COLUMN
DRIES QUITE A BIT AFTER 15Z...SO DO NOT EXPECT FOG TO LAST VERY
LONG MUCH LIKE PREVIOUS DAYS.

MID AND UPPER-LEVEL DYNAMICS WILL IMPROVE TREMENDOUSLY OVER THE
AREA THROUGH THE DAY WITH THE APPROACHING LOW. 700-500 MILLIBAR
THETA-E RIDGE AXIS/TROWAL FEATURE ON THE BACK SIDE IS EVIDENT ON
INFRARED SATELLITE WITH PRECIP SHIELD CURRENTLY OVER THE WESTERN
THIRD OF CO. THE MODELS ARE IN EXCELLENT AGREEMENT BRINGING THIS
FEATURE INTO OUR WESTERN AND NORTHERN ZONES BY AFTN. STILL HAVE
SOME UNCERTAINTY WITH THE IMPACT OF THE MIDLVL DRY SLOT PROGGED
TO MOVE INTO OUR SOUTHEAST ZONES. COULD HAVE SOME MORE CIRRUS BLOW
OFF FROM CONVECTION OVER THE SOUTHERN PLAINS. BUT IF NOT...THIS
WOULD SUPPORT SLIGHTLY STRONGER DIURNAL HEATING AND PTNL FOR MORE
WIDESPREAD AFTN CONVECTION AS THE HRRR MIGHT SUGGEST. HOWEVER THE
GREATEST COVERAGE WILL BE TO THE WEST IN THE MORE PRONOUNCED 700
TO 300 MILLIBAR MOISTURE. THE WESTERN FOCUS OF THIS EVENT SUPPORTS
THE FLASH FLOOD WATCH FOR THE MOUNTAINS. SINCE THE UPPER LOW IS
EJECTING OUT SO EARLY...THE GFS SUGGESTS THE FLOW ALOFT MAY BE A
FEW KTS STRONGER AND STORM MOTIONS WILL NOT BE STATIONARY...BUT
STILL NOT MOVING ALL THAT QUICKLY. STRONGER FLOW COULD ALSO MEAN
BETTER STORM ORGANIZATION AND MORE EFFICIENT RAIN PRODUCERS. FCST
SOUNDINGS STILL SHOW TALL/SKINNY CAPE PROFILES AND PW VALUES ARE
WELL OVER A HALF INCH FOR MUCH OF THE AREA. EVEN THOUGH THE GFS
AND ECMWF ARE IN MUCH BETTER AGREEMENT WITH HIGHER QPF OVER A MORE
WIDESPREAD AREA...SUSPECT SOUTHERN PLAINS CONVECTION WILL ROB A
BIT OF THE MOISTURE AND KEEP COVERAGE FROM BECOMING ANYTHING MORE
THAN SCATTERED TO NUMEROUS. STILL...COULD BE QUITE A DANGEROUS
SITUATION OF HEAVY RAIN FALLS ON EXISTING SNOWPACK.

WARMER AND DRIER THROUGH THE REMAINDER OF THE FCST PERIOD WITH
ONLY ISOLATED SHOWERS AND TSTMS EXPECTED. MODELED CAPE VALUES ARE
LESS THAN 200 J/KG DURING THIS TIME...SO THE THREAT FOR ANY
STRONGER STORMS WILL BE NIL. GFS AND ECMWF BOTH SHOW A THERMAL
RIDGE AXIS BUILDING INTO THE CWA ON MON...BECOMING MUCH MORE
PRONOUNCED BY TUE AFTN WITH H7 TEMPS RANGING FROM AROUND 14 C
ABOVE RWL TO 10 C OVER THE WESTERN PANHANDLE. SOME MOS GUIDANCE IS
SHOWING TEMPS APPROACHING 90 IN THE VALLEYS...BUT DID NOT GO QUITE
THAT WARM GIVEN THE NORTHERLY COMPONENT TO THE LOW TO MID LVL FLOW
ON THE EAST SIDE OF THE RIDGE.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 428 AM MDT SUN MAY 25 2014

AN UPPER LEVEL RIDGE WILL AMPLIFY OVER THE ROCKIES TUESDAY NIGHT
THROUGH WEDNESDAY AS ANOTHER DEEP UPPER LOW DIGS INTO THE PAC NW.
DRY SOUTHWEST FLOW WILL MOVE OVERHEAD AS THE RIDGE BUILDS AND 700 MB
TEMPS WILL INCREASE TO BETWEEN 10 AND 14C ON WEDNESDAY WITHIN THIS
WAA PATTERN. RESULTING MAX TEMPS WILL ONCE AGAIN BE WITHIN THE 80S
ACROSS THE EASTERN PLAINS...AND WILL ALSO INCREASE TO THE UPPER 70S
TO LOW 80S ACROSS THE WEST. EVEN IN THE HIGHER ELEVATIONS ABOVE 9000
FT...TEMPERATURES LOOK TO INCREASE WELL INTO THE 60S AND POSSIBLY
THE 70S. THESE WARM TEMPS WILL CONTINUE TO ACCELERATE SNOWMELT IN
THE HIGH PEAKS...AND THUS EXPECT RAPID RUNOFF INTO AREA STREAMS AND
RIVERS WITH DOWNSTREAM FLOODING ALONG THESE RIVERS AN INCREASING
CONCERN. A WEAK SHORTWAVE LOOKS TO MOVE ACROSS THE ROCKIES ON
WEDNESDAY AS WELL...BUT CONVECTION WILL REMAIN MINIMAL DUE TO
MARGINAL MOISTURE MOVING OVERHEAD.

THE UPPER RIDGE WILL BEING TO SHIFT EASTWARD ON THURSDAY WITH SW
WINDS ALOFT INCREASING A BIT AND ADVECTING IN MORE MID/UPPER LEVEL
MOISTURE AND SHORTWAVE ENERGY. TEMPS WILL AGAIN BE WIDESPREAD 70S
AND 80S WITH A BETTER LIKELIHOOD OF AFTERNOON SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE CWA. 00Z MODELS CONTINUE TO SHOW A
BATCH OF MOISTURE FROM THE SOUTHEAST PACIFIC STREAM UP INTO THE
FORECAST AREA FOR FRIDAY...SO WILL MAINTAIN CHANCE POPS FOR
AFTERNOON TSTMS. THE UPPER TROUGH WILL REMAIN PARKED ALONG THE WEST
COAST THROUGH SATURDAY UNTIL A STRONGER SUBTROPICAL JET PUSHES
ONSHORE AND INTO THE DESERT SOUTHWEST LATE SATURDAY INTO SUNDAY.
THEREFORE...WILL CONTINUE TO SEE ENERGETIC AND MOIST SOUTHWEST FLOW
OVER THE ROCKIES AND WILL KEEP A GOOD CHANCE FOR SHOWERS AND STORMS
FOR SATURDAY. COULD SEE A RETURN OF MODERATE TO HEAVY RAIN WITH THIS
ACTIVITY DUE TO THE TROPICAL MOISTURE SOURCE. DIFFLUENT UPPER LEVEL
FLOW WILL MOVE OVERHEAD AS THE JET APPROACHES ON SUNDAY...SO COULD
SEE AN INCREASED COVERAGE OF CONVECTION DEVELOP THROUGH THE DAY.
SO...AFTER A BRIEF BREAK IN STORM ACTIVITY MIDWEEK...AN ACTIVE
PATTERN WILL RETURN TO THE FORECAST AREA THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 555 AM MDT SUN MAY 25 2014

AREAS OF IFR-VLIFR CIGS AND VSBYS DEVELOPED EARLY THIS MORNING
FOR MANY AREAS ACROSS THE EASTERN PLAINS IN MOIST EAST-SOUTHEAST
SFC FLOW. WILL SEE CONDITIONS STEADILY IMPROVE THROUGH 14-16Z.
ANOTHER ROUND OF SHOWERS AND TSTORMS IS ANTICIPATED THIS
AFTERNOON ACROSS THE ENTIRE FORECAST AREA...WITH MODERATE TO HEAVY
RAIN POSSIBLE ALONG AND WEST OF THE LARAMIE RANGE. MVFR CONDITIONS
LOOK LIKELY IN THE HEAVIER ACTIVITY THIS AFTERNOON...WHICH WILL
DIMINISH THROUGH THE EVENING. VFR CONDITIONS ARE THEN LIKELY
TONIGHT FOR MANY AREAS. THE EXCEPTION WILL BE AT KLAR AND KCYS
WHERE WEAK NNE UPSLOPE WINDS MAY PRODUCE LOW STRATUS AND FOG EARLY
MONDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 428 AM MDT SUN MAY 25 2014

MINIMAL FIRE WEATHER CONCERNS. A FAIRLY MOIST AIR MASS WILL REMAIN
IN PLACE THROUGH THE REMAINDER OF THE WEEKEND...WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND WEST OF A
CHEYENNE TO CHADRON LINE ON SUN AFTN AND EARLY EVE. HEAVY RAIN AND
SMALL HAIL WILL BE POSSIBLE FROM THIS ACTIVITY. WARMER AND DRIER
WEATHER WILL RETURN EARLY NEXT WEEK. HOWEVER WINDS WILL BE ON THE
LIGHT SIDE THROUGH THE PERIOD. MORE THUNDERSTORMS IN THE OFFING BY
LATE THIS WEEK. FUELS ARE IN GREEN UP FOR MUCH OF THE AREA...ALSO
LIMITING FIRE CONCERNS.

&&

.HYDROLOGY...
ISSUED AT 428 AM MDT SUN MAY 25 2014

SIGNIFICANT SNOWMELT IS ALREADY OCCURRING ACROSS MUCH OF THE SNOWY
AND SIERRA MADRE MOUNTAINS IN RESPONSE TO THE RECENT WARM WEATHER
PATTERN IN PLACE OVER THE AREA. THIS HAS PUSHED WATER LEVELS ABOVE
FLOOD STAGE AT THE LARAMIE RIVER AT LARAMIE AND THE NORTH PLATTE
RIVER AT SARATOGA. CONTINUED WARM TEMPERATURES TODAY WILL COMBINE
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO PRODUCE
CONTINUED RIVER RISES ALONG MAJOR MAIN STEM RIVERS AND TRIBUTARIES
OVER THE NEXT 24 HOURS...WITH ADDITIONAL AREAS POSSIBLY EXCEEDING
FLOOD STAGE BY THIS EVENING. A FLOOD WATCH REMAINS IN EFFECT
THROUGH MONDAY FOR THE VALLEYS AND BASINS ADJACENT TO THE SOURCE
OF THE SNOWMELT. DEEP SNOW PACK STILL EXISTS OVER THE SNOWY AND
SIERRA MADRE MOUNTAIN RANGES. HEAVY RAIN ON THIS SNOW WILL CREATE
A THREAT FOR FLASH FLOODING...INCLUDING DANGEROUS MUD SLIDES AND
DEBRIS FLOWS AS SNOW COULD MELT RAPIDLY. A FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH THE MID EVENING HOURS ON SUN FOR THE HIGH
COUNTRY. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE FOR THE HIGH
PLAINS...BUT THE THREAT IS TOO ISOLATED TO JUSTIFY THE EXPANSION
OF THE WATCH. REFER TO FFACYS FOR THE LATEST PUBLIC INFORMATION ON
THE FLOODING POTENTIAL. WARNING INFORMATION CAN BE FOUND UNDER
FLWCYS AND FLSCYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WYZ103-112-114.

     FLOOD WATCH FROM NOON MDT TODAY THROUGH MONDAY AFTERNOON FOR
     WYZ105-109-110-113-115.

NE...NONE.
&&

SHORT TERM...HAMMER
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...HAMMER
HYDROLOGY...HAMMER
Hazardous weather outlook, May 25, 5:04 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
604 AM MDT SUN MAY 25 2014

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
261215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
604 AM MDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE
THROUGH THE EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME
THUNDERSTORMS OVER THE NORTHERN PANHANDLE AND EAST CENTRAL
WYOMING...WHICH COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AND
TUESDAY...WITH A BETTER CHANCE FOR STORMS EXPECTED THURSDAY AND
ON THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLASH FLOODING OR ANY NOTABLE
RISES IN RIVER OR STREAM LEVELS OVER THE WEEKEND.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>117-261215-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
604 AM MDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON FOR AREAS
ALONG AND WEST OF THE LARAMIE RANGE...WITH WIDESPREAD RAIN
AMOUNTS OVER A HALF INCH POSSIBLE. EMBEDDED...SLOW MOVING
THUNDERSTORMS COULD PRODUCE RAINFALL OVER AN INCH IN
PLACES...ESPECIALLY EAST AND NORTH FACING SLOPES OF THE SNOWY AND
SIERRA MADRE RANGES. LOCALLY HEAVY RAIN COULD PRODUCE FLASH
FLOODING...ESPECIALLY OVER THE MOUNTAINS WHERE RAIN COULD
ACCELERATE MELTING OF THE DEEP SNOW PACK. THOSE WITH RECREATIONAL
INTERESTS OVER THE HOLIDAY WEEKEND ARE ENCOURAGED TO MONITOR THE
LATEST FORECASTS AND ADJUST PLANS ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AND
TUESDAY...WITH A BETTER CHANCE FOR STORMS EXPECTED THURSDAY AND
ON THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLASH FLOODING OR ANY NOTABLE
RISES IN RIVER OR STREAM LEVELS OVER THE WEEKEND.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 25, 12:29 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             TORRINGTON              42.07N 104.18W
05/25/2014  E0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

0128 PM     HAIL             TORRINGTON              42.07N 104.18W
05/25/2014  E0.88 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 25, 12:30 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLASH FLOOD      TORRINGTON              42.07N 104.18W
05/25/2014                   GOSHEN             WY   PUBLIC

            STREETS ARE STARTING TO FLOOD.

&&

BCHAPMAN
Special weather statement, May 25, 12:32 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
132 PM MDT SUN MAY 25 2014

NEZ096-WYZ108-252015-
GOSHEN COUNTY WY-SOUTH SIOUX NE-
132 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EASTERN
GOSHEN COUNTIES UNTIL 215 PM MDT...

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TORRINGTON.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF NICKELS...RAINFALL UP TO ONE INCH PER HOUR...
AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AT 128 PM MDT...NICKEL SIZE HAIL WAS REPORTED IN TORRINGTON.

REMEMBER...A FLASH FLOOD WARNING IS IN EFFECT FOR CENTRAL GOSHEN
COUNTY UNTIL 700 PM MDT...INCLUDING TORRINGTON.

THIS STORM WILL BE NEAR...
RURAL EASTERN GOSHEN COUNTY THROUGH 215 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4208 10430 4230 10419 4224 10400 4203 10417
TIME...MOT...LOC 1930Z 124DEG 2KT 4207 10419

RUBIN
Special weather statement, May 25, 1:01 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT SUN MAY 25 2014

NEZ003-021-252045-
BOX BUTTE NE-MORRILL NE-
201 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL AND
SOUTHEASTERN BOX BUTTE COUNTIES UNTIL 245 PM MDT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLIANCE AIRPORT...OR 7 MILES SOUTHEAST OF
ALLIANCE...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH PER HOUR.

THIS STORM WILL BE NEAR...
ALLIANCE AIRPORT AROUND 205 PM MDT.
ALLIANCE AROUND 215 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4196 10272 4194 10294 4223 10301 4226 10275
      4225 10274 4223 10273 4210 10274 4210 10269
TIME...MOT...LOC 2000Z 188DEG 16KT 4202 10280

RUBIN
Local storm report, May 25, 1:04 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
204 PM MDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLASH FLOOD      3 N TORRINGTON          42.11N 104.18W
05/25/2014                   GOSHEN             WY   EMERGENCY MNGR

            HWY 85 HAS WATER OVER THE ROAD. REPORTS OF MANY STREETS
            IN TORRINGTON FLOODED AND WATER IN YARDS.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Goshen

When
May 25, 1:04 PM MST to 4:04 PM MST
Where
Goshen County, 1.21 mi NNW of Torrington to 1.4 mi WNW of Torrington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.075, -104.193

Two to three inches of rain in two hours generated flash flooding in and around Torrington. Highway 85 was under water. Many streets and yards were flooded.

Flash Flood, Albany

When
May 25, 1:39 PM MST to 5:39 PM MST
Where
Albany County, Woods Landing to 0.66 mi NE of Woods Landing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.110, -106.010

Flash flooding washed out Back River Road and Boswell Ranch Road near Woods Landing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521821, 521823.